So Far, So…Good……zzzzzzzzz

After 13 -1/2 years, close to 5,000 injections and nearly $700,000 I have finally moved off of my trusty “bruise juice” Copaxone and moved on to a new pill for treatment of MS. Hooray! This is big news by anyone’s standards (especially for the diabetics in my life) but I have been suffering big time from what is called “needle fatigue”. This is a condition according to MSers whereby the daily injection of….oh for Pete’s sake, it’s when you are bloody sick and tired of shooting up, plain and simple. The initial plan is to rotate and keep track on this nifty little body part chart the drug company gives you: Monday left arm, Tuesday right arm, Wednesday left leg, and so on. This results in a series of nasty little dents in your biceps, thighs, hips and belly. In my case, I don’t carry enough meat on my arm or leg parts, so I resorted to injecting in my rather ample belly and hips only for the last 5 years or so. The Copaxone made sure to increase the dented, blobby mass of those areas for me as well. Yay!

But – pshaw! That’s all behind me now. This new drug, called Tecfidera, is made out of dry cleaning fluid or some such disagreeable thing and like all MS drugs they have zero idea how it works. I swear I was a Guinea pig in a former life because I get these RX’s and go, OK! let’s pop some formaldehyde! Does it contain resin, plastic and particle board bits? Bring it on!

Not surprisingly, there is a long list of not so pretty side effects that goes along with the prescription. The main ones are flushing, itching, projectile body fluids of all types, weight gain, hair loss and so on. Not one to go marching into this new pill popping venture unprepared (I was a girl scout leader after all), I loaded up on baby aspirin (for flushing), Benedryl (for itching), Gas-X and probiotics (for the intestinal distress). Good to go.

I took my first pill and waited at home. Nothing…nothing…nothing….uh oh! My skin is starting to get prickly. No worries ~ I’ve eaten, taken an aspirin and now take a Benedryl to nip this in the bud. And it works! After about an hour, I head over to the store to exalt over my success with my first pill to Anna. I am happy, she is happy ~ we’ve read some horror stories and this is turning out to be a cake walk.

About an hour or so later, I start to feel really droopy.  I can’t keep my head up or my eye lids open and so excuse myself to go home and take a 3 hour nap. Anna suggests that if I can avoid the other nasty effects and the pill only makes me tired, that’s not such a bad thing. I agree, but am thinking I can’t go through the day feeling this fucking tired all the time ~ I’ll become bed ridden! Forget the needle fatigue, this is just plain old fatigue.

After a little bit of research and some advice from  a few seasoned veterans, I realize much to my chagrin, that the Tec doesn’t cause fatigue, but boy Benydryl sure does. Doh! of course.

So now I’m on my second week, taking the full strength dose and thinking I’m feeling pretty good. This is a cinch! It seems I have a cast iron constitution and no little systemic methanol is going to slow me down. I woke up this morning perky, raring to go, and planned my day. First some yoga, then some errands, then a nice dinner, then my drum class.

It started in yoga. We were working on balance, always a particular challenge for me. This time though, I found that in addition to falling over I had big tears running down my face. Huge crocodile tears. Non-stop emotional release tears. Not being much of the crying sort, I brushed them aside and soldiered through class (kind of weeping the whole time) and then came home and just sat down. For about four hours. The errands went out the window and I canceled my drum class. I had to hit the store though for some groceries so I ran into Trader Joe’s. The nice clerk asked me how I was doing in a standard chit chatty sort of way as I was paying and I started to cry. Wow, really!? Choked up over bananas and quinoa?

Despite the fact that I’m bloated, sobbing and half asleep most of the time, I’m hopeful that this truly is my panacea for MS. Considering I can’t face another needle, it damn well better be!

images

8 thoughts on “So Far, So…Good……zzzzzzzzz

  1. I think of you often & pray for you my friend! Hang in there; you are an inspiration to so many Erica! Love you & hope you get this all straightened out real soon.❤️

  2. I’m so glad to hear that Tecfidera is treating you better than it did me. I had to quit on day 16 because of unbearable abdominal pain and vomiting. I’ve been very happy with Gilenya, though!

    Just in case you’re curious — they’ve figured out why Tecfidera works for some people (and not for others). It has to do with a receptor called HCA2. Here’s the article: http://www.sciencedaily.com/releases/2014/04/140401173136.htm

    Hope it does the trick for you!

  3. Erica. Just came across your blog. Read this morning and was fully engaged with your MS fight. Besides being a truly gifted writer, you are an amazing strong woman. I feel grateful to be able to follow your blog and with others cheer you through your everyday fight. How do I stay on blog watch?

    Sending hugs. Debbie P.

  4. Erika,
    I made the switch to Tecfidera last year.
    No needles was nice, but the first few months of new side effects sucked. Nothing too terrible, but constant. Weight gain, lack of energy, sour stomach, some interesting flushing (basically my skin around my shoulders, neck & head became spontaneously sunburned for about an hour a day, yikes).
    I am now nine months into Tec, and most of those side effects are behind me. I still randomly get the flushing once in a while, but that is rare).
    The side effects will pass. Give me a shout if you feel like it, or find me at a trade show – I’ll buy you a drink.
    Peas,
    -j

Leave a Reply to Debbie Parmenter Cancel reply

Your email address will not be published. Required fields are marked *